Minnesota, 2020Flooding in Minnesota, April 1 to 15, 2020
April 1 to 15, 2020 · NWS ARX · 2 events in 2 counties and zones
Southeast Minnesota started April with some river flooding along portions of the Mississippi River. The flooding was the result of runoff from snow that melted in late March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast Minnesota started April with some river flooding along portions of the Mississippi River. The flooding was the result of runoff from snow that melted in late March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 9:15 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 31, 9:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1015 PM CDT Tue Mar 31 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 217 PM CDT Tue Mar 31 2020
Clouds have advected into western Wisconsin this early afternoon.
Subsidence associated with the surface high pressure system over
the region today will limit the westward extent of the clouds.
This should help keep skies mostly sunny west of the Mississippi
River. This cloud deck will impact afternoon high temperatures,
with highs coolest across central Wisconsin.
On Wednesday, a short wave disturbance introduces some scattered
low chances for rain. Due to weak forcing and some questions on
the degree of saturation, there is low confidence on the exact
timing and areas impacted by these potential showers. If rain
showers do develop, any accumulations will be light.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 217 PM CDT Tue Mar 31 2020
Some light showers could linger especially across northern parts of
the area Wednesday night with broad 850-700 mb warm advection.
Height falls will spread across the high plains ahead of an upper
trough on Thursday with pronounced ridging/southwest flow aloft
in advance. A mild day with highs in the 50s and 60s is expected.
Showers are possible, especially by afternoon, as warm advection
continues and the surface trough/cold front slowly approaches from
the west.
The higher rain chances arrive Thursday night-Friday night with a
more strongly forced frontogenetic rain band associated with the
main upper trough. Although pwats on the higher side are expected
(near an inch), the system looks to be fairly progressive with the
band to gradually weaken with eastward extent towards the Great
Lakes as the frontogenetic signal relaxes. Precip amounts on the
order of 1/2 inch are possible, but excessive amounts are not
expected. This rainfall may, however, contribute to additional
rises on area rivers, though. Temps Friday will hinge on timing of
the rainfall, with cooler temps favored west due to the
clouds/precip while temps could reach near 60 farther to the east,
assuming mainly dry conditions. Snow could mix in by Friday night
as temps cool from the west.
Drier weather is favored heading into the weekend as high pressure
builds south behind the front. Saturday will feature near average
temps before light return flow develops on the backside of the high
for Sunday with a corresponding boost in temps.
Southwest flow aloft is expected early next week with temps
looking to be well above average (highs at least into the 60s for
much of the area). Lesser confidence exists with precip chances,
as models vary on smaller scale flow details, but the flow pattern
and ensemble blends support some rain potential early in the
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1015 PM CDT Tue Mar 31 2020
VFR conditions expected through the period. KRST/KLSE will see an
increase in altocumulus through Wednesday into Wednesday night
ahead of low pressure moving through the northern/central Plains.
There is an outside/small chance of some sprinkles at KRST
Wednesday morning but think these will hold off to the west.
Therefore, will not include them at this issuance. Otherwise,
plan on winds picking up out of the southeast going into Wednesday
with some gusts around 20kt at KRST after 15z. Looks for the the
gustiness to settle some Wednesday evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Peters
LONG TERM...JM
AVIATION...DAS
Hazardous weather outlook, Mar 31, 2:25 AM CST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
325 AM CDT Tue Mar 31 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
325 AM CDT Tue Mar 31 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
However, some rises will occur on area rivers through the week.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
NMB
Flood, Wabasha
- When
- April 1, 12:00 AM CST to April 15, 12:00 PM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.406, -92.084
Runoff from melted snow pushed the Mississippi River out of its banks in Wabasha. The river crested over a foot above the flood stage at 13.3 feet on April 4th.
Flood, Winona
- When
- April 2, 8:15 AM CST to April 15, 7:00 PM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain / Tropical System
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.655
Runoff from melted snow pushed the Mississippi River out of its banks in Winona. The river crested over a foot above the flood stage at 14.2 feet on April 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, April 1, 20201 death · 1 event
- Flood in Pennsylvania, April 1 to 30, 2020$200,000 · 1 event
- Flooding in South Dakota, April 1 to 30, 2020$35,000 · 10 events
- Flooding in South Dakota, April 1 to 12, 2020$32,000 · 10 events
- Flooding in Iowa, April 1 to 5, 2020$40,000 · 4 events
- Flood in Missouri, April 1 to 11, 2020$40,000 · 1 event
- Drought in Texas, April 1 to 30, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 1 to 2, 202020 events
- Winter Storm in North Dakota, April 1 to 3, 202018 events
- Winter Storm in Minnesota, April 1 to 3, 202015 events
- Drought in Texas, April 1 to 30, 202012 events
- Drought in New Mexico, April 1 to 30, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885973, 885974.